Tennessee, 2017Strong Wind in Tennessee, May 5, 2017
May 5, 2017 · NWS MEG · 3 events in 1 county or zone
A departing storm system brought a period of strong northeast winds across portions of southwest Tennessee during the midday hours of May 5th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A departing storm system brought a period of strong northeast winds across portions of southwest Tennessee during the midday hours of May 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 5, 9:01 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, May 5, 9:01 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1001 AM CDT Fri May 5 2017
.UPDATE...
At 10 AM, the back edge of the departing upper level low is nearly
bisecting the Mid-South, with the cloud edge just east of the
Mississippi River. This is resulting a stark temperature gradient
across much of the region, with upper 50s to lower 60s west and
mid to upper 40s east. Strong northwest winds have picked up across
the areas where clouds have cleared, with a few stations already
reporting sustained 25 mph with gusts to 35 mph at this hour. Went
ahead and issued a wind advisory through late afternoon due to the
strong pressure gradient. Also went ahead and trimmed POPs across
much of the area, with just lingering showers expected along and
east of the Tennessee River by this afternoon.
For the rest of the day, expect sunny skies across much of the
area, with temperatures pushing into the upper 50s to middle 60s
across the area. In addition, strong northwest winds will
continue through late afternoon. The rest of the forecast is on
track with no further changes needed at this time.
AC3
&&
.PREV DISCUSSION... /issued 642 AM CDT Fri May 5 2017/
UPDATE...
Updated for the 12Z Aviation Discussion
&&
.PREV DISCUSSION... /issued 341 AM CDT Fri May 5 2017/
DISCUSSION...
The occluded upper-level cyclone continues to move slowly east
across the region early this morning. Light rain showers and areas
of drizzle continue across much of the Mid-South at this time but
this precipitation will gradually shift east this morning, with
only a 20-30% chance of showers across the Tennessee Valley by
early afternoon. Rainfall amounts will remain on the low side
across most of the CWA, but some areas in northwest TN could pick
up another quarter inch. Otherwise, expect a gradual clearing
trend this afternoon and evening. Winds will be gusty from the
northwest through the afternoon hours with sustained wind speeds
approaching 20 mph with gusts to 30 mph. At this time, it appears
that winds will be just below Wind Advisory Criteria. Dry weather
is anticipated tonight with mostly clear skies. Overnight low
temperatures will be in the 40s across the Mid- South.
Sunny and dry weather is expected Saturday morning and will
continue across the majority of the area throughout the remainder
of the weekend. However, a weak cold front is progged to move
south into northwest TN by Saturday afternoon, continuing south
during the evening hours. Instability will be limited, but there
is a slight chance for a few showers along this boundary, mainly
between 3-9 PM along a Lexington-Dyersburg line. Should any
showers develop, they should remain isolated and will likely
dissipate quickly after sunset. Temperatures will rebound in the
70s both Saturday and Sunday.
Generally dry weather is expected to persist through Tuesday as a
shortwave ridge settles over the lower Mississippi Valley. A warm
front is progged to lay from northern MO, across western KY, and
into middle TN by Tuesday afternoon. This boundary could spark a
few showers, but at this time the best chance will be to the north
and east of the CWA. Thus, no precipitation has been included at
this time. The warming trend will continue early next week with
afternoon highs reaching the low/mid 80s by Tuesday.
The next notable chance for precipitation will be over the latter
half of the week. A few showers and thunderstorms will be possible
as early as Wednesday, but rain chances will increase for Thursday
as the next shortwave trough moves east across the Southern
Plains, eventually phasing with the northern stream over the Ohio
Valley on Friday. There is pretty good agreement between the ECMWF
and GFS with the evolution of the synoptic pattern, lending
toward higher confidence of organized late week precipitation.
Johnson
&&
.AVIATION...
12Z TAF cycle
IFR conditions over eastern sections of the forecast area will
continue through the morning hours before improving to VFR this
afternoon. Otherwise, VFR conditions will continue over the
remainder of the forecast area for much of the forecast period.
Light rain is currently over much of west Tennessee and northwest
Mississippi. This activity will slowly push east and move out of
the forecast area by this evening. Winds will be mainly from the
northwest at 10 to 20 knots with higher gusts through this evening
before diminishing to 5 to 10 knots.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Wind Advisory until 6 PM CDT this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 6 PM CDT this evening for Coahoma-DeSoto-
Tunica.
TN...Wind Advisory until 6 PM CDT this evening for Carroll-Crockett-
Dyer-Fayette-Gibson-Haywood-Henry-Lake-Lauderdale-Madison-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, May 5, 8:22 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
922 AM CDT Fri May 5 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061630-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
922 AM CDT Fri May 5 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Major river flooding will continue along the Black and Current
Rivers, as well as Big River Running Creek. This flooding has been
exacerbated by breaches in the levee and will continue into the
weekend.
In addition, a wind advisory has been issued for gusty northwest
winds across much of the Mid-South today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Widespread flooding will continue along the Black and Current
Rivers, as well as Big River Running Creek through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
AC3
Strong Wind, Shelby
- When
- May 5, 11:30 AM CST to 1:30 PM CST
- Where
- Shelby forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Several tree limbs and one medium size tree down across Cordova.
Strong Wind, Shelby
- When
- May 5, 11:30 AM CST to 1:30 PM CST
- Where
- Shelby forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Back entrance awning damaged at Grahamwood Elementary school.
Strong Wind, Shelby
- When
- May 5, 11:30 AM CST to 1:30 PM CST
- Where
- Shelby forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Trees down in Shelby Farms Park near the Wolf River.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Virginia, May 5, 20171 death · $929,000 · EF1 · 23 events
- Tornado and Damaging Winds in North Carolina, May 5, 2017$387,000 · EF1 · 73 events
- Tornado and Damaging Winds in North Carolina, May 5, 2017$4.0 million · EF0 · 3 events
- High Wind and Strong Wind in Vermont, May 5, 2017$605,000 · 64 kt wind · 8 events
- Tornadoes and Damaging Winds in North Carolina, May 5, 2017$231,000 · EF0 · 7 events
- Flash Flooding and Flooding in Pennsylvania, May 5 to 6, 2017$86,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in Virginia, May 5, 2017$49,000 · EF0 · 19 events
- Strong Wind in Pennsylvania, May 5, 2017$86,000 · 7 events
- Flash Flooding in Missouri, May 5, 2017$100,000 · 2 events
- Damaging Winds in South Carolina, May 5, 2017$50,000 · 55 kt wind · 2 events
- Strong Wind in Illinois, May 5, 2017$19,000 · 19 events
- Tornadoes and Damaging Winds in Virginia, May 5, 2017EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695764, 695765, 695766.